Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 104, NWS Jackson, KY

June 30, 2012Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 2012, 5:03 PM EDT for Pike County, Kentucky. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2012, 5:03 PM EDT (21:03 UTC)
Expired
Jun 30, 2012, 5:45 PM EDT
In force
42 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:42 PM EDTHAIL 1Mouthcard, KY
Jun 30, 5:45 PM EDTHAIL 1.75Fedscreek, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KJKL 302103
SVRJKL
KYC195-302145-
/O.NEW.KJKL.SV.W.0104.120630T2103Z-120630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 545 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKHOUSE...OR 9 MILES SOUTH OF PIKEVILLE...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARROWBONE...ASHCAMP...FISHTRAP LAKE...BELCHER...ELKHORN CITY...
  MOUTHCARD...FEDSCREEK...TOONERVILLE AND CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3740 8216 3739 8218 3726 8236 3724 8244
      3721 8253 3722 8257 3727 8267 3745 8255
TIME...MOT...LOC 2103Z 282DEG 21KT 3734 8245
WIND...HAIL 60MPH 1.00IN

$$

ABE
2 follow-up statements
498 
WWUS53 KJKL 302109
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT SAT JUN 30 2012

KYC195-302145-
/O.CON.KJKL.SV.W.0104.000000T0000Z-120630T2145Z/
PIKE KY-
509 PM EDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN PIKE
COUNTY UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ROCKHOUSE...OR 11 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  BELCHER...ELKHORN CITY...MOUTHCARD...TOONERVILLE AND CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3732 8261 3737 8247 3740 8216 3739 8218
      3726 8236 3724 8244 3721 8253 3722 8257
      3727 8267
TIME...MOT...LOC 2109Z 282DEG 21KT 3733 8241
WIND...HAIL 60MPH 1.00IN

$$

ABE
838 
WWUS53 KJKL 302145
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
545 PM EDT SAT JUN 30 2012

KYC195-302155-
/O.EXP.KJKL.SV.W.0104.000000T0000Z-120630T2145Z/
PIKE KY-
545 PM EDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIKE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3732 8261 3737 8247 3740 8216 3739 8218
      3726 8236 3724 8244 3721 8253 3722 8257
      3727 8267
TIME...MOT...LOC 2109Z 282DEG 21KT 3733 8241

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:28 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 3:28 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT SAT JUN 30 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 258 PM EDT SAT JUN 30 2012

THE CURRENT SYNOPTIC PATTERN IS CONDUCIVE FOR EXCESSIVE HEAT AND FOR
AN MCS TO FORM AND MOVE AROUND THE PERIPHERY OF THE HIGH. THE MODELS
ARE SHOWING THAT THE TEMPERATURE HAS PROBABLY PEAKED...HOWEVER IT
WILL STILL BE WARM ENOUGH TO CONTINUE THE HEAT ADVISORY ANOTHER DAY.
THIS SLIGHT DOWNWARD TREND WILL CONTINUE...HOWEVER THE WORD COOL WILL
NOT BE SEEN IN A FORECAST ANYTIME SOON.

THE BIGGEST UNKNOWN IS WHETHER ANY THUNDERSTORMS ARE GOING TO BE ABLE
TO FORM THIS AFTERNOON OR THIS EVENING. THE NAM BUFFER FORECAST
SOUNDING FOR THIS AFTERNOON IS SHOWING MIXING UP TO ABOUT 20K FEET.
THIS IS SOMETHING THAT IS ALMOST UNHEARD OF IN EASTERN KENTUCKY AND
IS MORE LIKE WHAT IS SEEN IN THE DESERT SOUTHWEST. THE POTENTIAL
ENERGY...AS MEASURED BY THE CAPE...WAS SHOWING 5500 JOULES AT NOON.
THIS IS THE HIGHEST VALUES I HAVE EVER SEEN IN KENTUCKY. THE GOOD
NEWS IS THAT IT TAPERS TO A STILL SIGNIFICANT 2000 JOULES AT 8 PM. IN
THIS TYPE OF SCENARIO...THE MISSING INGREDIENT TENDS TO BE A
MECHANISM TO INITIATE THE CONVECTION. LOOKING AT THE MODELS...THE
BEST CHANCE FOR INITIATION APPEARS TO BE LATER IN THE EVENING AROUND
10 OR 11 PM. THE GFS IS SHOWING A MAX OF OMEGA MOVING ACROSS THE AREA
AROUND THAT TIME. IT IS STILL POSSIBLE FOR SOMETHING TO FORM
EARLIER...BUT THE BEST CHANCES SHOULD BE LATER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 327 PM EDT SAT JUN 30 2012

UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH
THE LONG TERM PORTION OF THE FORECAST. EASTERN KY WILL BE ON THE
NORTHEAST PERIPHERY OF THE UPPER RIDGE...WITH WEAK NW FLOW ALOFT
THROUGH MOST OF THE PERIOD. THERE WILL BE A SERIES OF SHORT WAVES
MOVING FROM THE GREAT LAKES INTO THE OH VALLEY BETWEEN THE UPPER
RIDGE AND THE TROF IN THE NORTHEAST PART OF THE UNITED STATES. AS
SUCH THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR ALMOST EVERY DAY THROUGH LONG TERM PORTION OF THE
FORECAST...AND CANNOT RULE OUT SOME OVERNIGHT SHOWERS AND
THUNDERSTORMS AS WELL. THERE IS GENERAL MODEL CONSENSUS FOR THIS
IDEA...WITH SOME SUPPORT FOR HIGHER RAIN CHANCES THAN 20 PERCENT AT
TIMES. HOWEVER DUE TO UNCERTAINTY AT THIS POINT WILL CONTINUE WITH
RAIN CHANCES NO HIGHER THAN 20 PERCENT FOR ANY GIVEN PERIOD. MODELS
ALSO IN AGREEMENT THAT THE EXTREME HEAT WILL EASE AS 8H TEMPERATURES
DECREASE...BUT IT WILL STILL BE HOT WITH HIGHS MOSTLY IN THE LOWER TO
MIDDLE 90S FROM TUESDAY ON.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 1056 AM EDT SAT JUN 30 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE ENTIRE PERIOD WITH THE
EXCEPTION OF SOME TEMPO MVFR NEAR ANY THUNDERSTORMS THAT ARE ABLE TO
FORM LATE THIS AFTERNOON AND DURING THE EVENING HOURS. THE GREATEST
CHANCE FOR THUNDERSTORMS TODAY SHOULD BE AROUND 2-3 Z. DID NOT
INCLUDE ANY THUNDER IN THE TAFS DUE TO LOW CONFIDENCE. SOME MVFR FOG
IS EXPECTED THIS EVENING IN VALLEYS THAT ACTUALLY GET SOME RAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM EDT SUNDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JJ
LONG TERM....SBH
AVIATION...JJ
Hazardous weather outlook, Jun 30, 3:40 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SAT JUN 30 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
340 PM EDT SAT JUN 30 2012

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF STRONG THUNDERSTORMS TONIGHT. THE
PRIMARY THREAT WILL BE STRONG GUSTY WINDS.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...THE ELEVATED THREAT FOR WILDFIRES WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
THURSDAY ACROSS ALL OF EASTERN KENTUCKY...AND NEAR THE VIRGINIA AND
TENNESSEE BORDERS ON FRIDAY.

WITH ONGOING DROUGHT CONDITIONS ACROSS MOST OF EASTERN
KENTUCKY...AND LITTLE RAIN FORECAST THROUGH THE NEXT SEVERAL
DAYS...THE ELEVATED THREAT FOR WILDFIRES IS EXPECTED TO CONTINUE
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE COMING WEEK.
SEE THE LATEST HEAT ADVISORY FOR CURRENT EXCESSIVE HEAT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/SBH

In the hours before

Special weather statement, Jun 30, 4:48 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT SAT JUN 30 2012

KYZ120-302130-
PIKE-
448 PM EDT SAT JUN 30 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
PM EDT SATURDAY AFTERNOON...

   SOUTHWESTERN PIKE.

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VIRGIE...OR 10
MILES SOUTH OF PIKEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHELBIANA
AROUND 500 PM EDT...GARDEN VILLAGE AROUND 510 PM EDT...LOOKOUT AROUND
520 PM EDT...AND ROCKHOUSE AROUND 525 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:00 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin30 min
Jun 30, 5:51 PM EDTSevere Thunderstorm WarningJKLPike24 min
Jun 30, 6:14 PM EDTSevere Thunderstorm WarningJKLPike61 min
Jun 30, 6:55 PM EDTAreal Flood AdvisoryJKLPike107 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.